Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS New York, NY

July 21, 2003Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 21, 2003, 7:12 PM EDT for Orange County, New York. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 7:12 PM EDT (23:12 UTC)
Expired
Jul 21, 2003, 8:30 PM EDT
In force
78 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS51 KOKX 212312
SVROKX
NYC071-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
709 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 830 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 23 MILES NORTHWEST OF
  CUDDEBACKVILLE TO 48 MILES SOUTHWEST OF PORT JERVIS...MOVING EAST
  AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CUDDEBACKVILLE AROUND 730 PM
  PORT JERVIS AROUND 735 PM
  FINCHVILLE AROUND 740 PM
  OTISVILLE AROUND 745 PM
  UNIONVILLE AND 5 MILES NORTHWEST OF BULLVILLE AROUND 745 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE FLORIDA...HAMPTONBURG... 
MONTGOMERY AND PINE ISLAND. THIS LINE OF STORMS HAS A HISTORY OF 
PRODUCING STRONG DAMAGING WINDS IN EXCESS OF 55 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4182 7502 4133 7533 4089 7560 4088 7469
          4131 7432 4181 7402

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
245 PM EDT MON JUL 21 2003

.SHORT TERM...THE WARM FRONT CONTINUES TO LIFT SLOWLY NORTH ACROSS
THE COASTAL WATERS JUST SOUTH OF LONG ISLAND. MIXING HAS ALLOWED
CEILINGS TO RISE WITH PLENTY OF BREAKS FROM NYC WEST AND NORTH. LOOK
FOR INSTABILITY SCT SHOWERS AND TSTMS TO DEVELOP AND MOVE NE ACROSS
THE REGION IN THIS AREA THROUGH AND JUST AFTER SUNSET.
&&

.LONG TERM...AS THE UPSTREAM UPPER TROUGH DEEPENS AND INCHES
EAST...A SERIES OF WAVES WILL FORM AND ADVECT AROUND IT. TRYING TO
TIME THESE WAVES...WHICH WILL BE PRECEDED BY LARGE CLUSTERS OF HEAVY
SHOWERS AND TSTMS...WILL BE DIFFICULT AT BEST. THE MAIN THREAT FOR
HAZARDOUS WEATHER WILL BE THE POTENTIAL FOR WIDESPREAD URBAN
FLOODING. PRECIPITABLE WATER CONTENTS...WHICH WAS ESTIMATED AT 1.40
INCHES ON OKXS 12Z SOUNDING...CONTINUE TO INCREASE ACROSS THE AREA.

CONCERNING THE FIRST WAVE...FORECAST MODELS GENERALLY AGREE ON
TIMING BETWEEN 06Z TONIGHT AND 18Z TUE...WITH THE HIGHEST LIFT AND
HEAVIEST QPF AXIS FROM NYC NORTH AND WEST...WHICH IS WHERE I WILL
WEIGHT THE HIGHEST POPS.

THE SECOND WAVE...WILL TRACK FURTHER EAST AND PROVIDE WIDESPREAD QPF
ACROSS THE ENTIRE HSA DURING WED...WHEN THE GREATEST POTENTIAL FOR
URBAN FLOODING WILL EXIST. ITS A BIT TOO EARLY TO GO WITH A FOURTH
PERIOD FLOOD WATCH FOR WED...BUT I WILL ISSUE A FLOOD POTENTIAL
OUTLOOK FOR WED.
&&

.AVIATION...LOW CLDS AND FOG ASSOCIATED WITH THE WARM FRONT CONTINUE
OVER PARTS OF THE NYC AREA...ESPECIALLY LONG ISLAND AND CT. A STRONG
SW FLOW IN THE LOWER LVLS SHOULD RESULT IN IMPROVING CONDITIONS IN
MOST AREAS...ALTHOUGH ISP AND GON WILL BE SLOWER TO IMPROVE AND WITH
THE FLOW OFF THE WATER...ST MAY FORM AGAIN TNGT IN THOSE AREAS.
OTHERWISE...SOME WEAK RW- POSSIBLE THIS AFTN. THRU 18Z TUES...THE
BEST CHC FOR RW/TRW WILL BE TUES MORN AS THE SYS TO THE W MOVES INTO
THE LOCAL AREA.

&&

.MARINE...SCA UP FOR OCEAN WATERS. SFC PRES GRAD TIGHTENS BY THIS
EVE...WINDS MAY INCREASE TO SCA CRITERIA. VIS LOCALLY 1 TO 3 NM IN
FOG TNGT...WINDS SHOULD KEEP THE FOG FROM GETTING TOO DENSE.
OTHERWISE...WITH THE PROLONGED SSW FLOW OVER THE NEXT FEW DAYS...SCA
CRITERIA FOR THE OCEAN WATERS SHOULD CONTINUE FOR SEAS THRU
FRI...POSSIBLY SCA WINDS AT TIMES. CONDITIONS SHOULD IMPROVE BY LATE
FRI AS THE SFC PRES GRAD BREAKS DOWN.

&&

.HYDROLOGY...PERIODS OF HEAVY RAIN ARE POSSIBLE FROM LATE TONIGHT
THROUGH TUESDAY WITH ONE TO TWO INCHES POSSIBLE...MAINLY ACROSS THE
WESTERN PART OF THE AREA...WEST AND NORTH OF NYC THROUGH WESTERN CT.
MINOR URBAN FLOODING WOULD OCCUR WITH THESE AMOUNTS. HOWEVER...THIS
AREA WILL BE PRIMED FOR ADDITIONAL HEAVY RAIN...ANOTHER 1 TO 2
INCHES FOR WED...WHEN FLOODING OF RIVERS AND STREAMS MAY BECOME A
PROBLEM...IN ADDITION TO SIGNIFICANT URBAN FLOODING...WHICH IS WHY I
WILL BE ISSUING A FLOOD POTENTIAL OUTLOOK.
&&

.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD POTENTIAL OUTLOOK CTZ005>012 FOR WED.
NJ...FLOOD POTENTIAL OUTLOOK NJZ002>006-011 FOR WED.
NY...FLOOD POTENTIAL OUTLOOK NYZ067>081 FOR WED.
MARINE...SMALL CRAFT ADVISORY FOR ANZ355-353-350.

THE OKX TEAM FOR TODAY...
PUBLIC...GC
AVIATION...EH
MARINE...GC AND EH
NOWCASTS...TM
OBSERVATIONS...TM
Hazardous weather outlook, Jul 21, 4:45 PM EDT, 2 hours 27 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
445 PM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.

THE STORM PREDICTION CENTER HAS PLACED THE LOWER HUDSON VALLEY AND
PARTS OF NORTHERN NEW JERSEY UNDER A MODERATE RISK FOR SEVERE
THUNDERSTORMS THROUGH THIS EVENING. THIS INCLUDES PEOPLE IN THE
FOLLOWING COUNTIES...ORANGE...PUTNAM...ROCKLAND AND WESTCHESTER IN
NY AND PASSAIC AND BERGEN COUNTIES IN NORTHEAST NJ.

THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND TORRENTIAL RAIN.

SMALL CRAFT ADVISORIES HAVE BEEN POSTED ON THE ATLANTIC OCEAN
COASTAL WATERS AND WILL LIKELY BE NEEDED THROUGH WEDNESDAY...MAINLY
FOR ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TUESDAY AND TUESDAY NIGHT.
SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS WITH DAMAGING WIND
GUSTS THE MAIN THREAT. THE STORM PREDICTION CENTER HAS PLACED THE
AREA IN A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED STARTING AT 5 PM THIS EVENING.

ADDITIONAL ACTIVATIONS MAY BE REQUIRED DURING THE NEXT FEW DAYS.

GC

In the hours before

Special weather statement, Jul 21, 4:55 PM EDT, 2 hours 17 minutes before
NJZ002>004-NYZ067>070-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
455 PM EDT MON JUL 21 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6:30 PM ACROSS PARTS OF
THE LOWER HUDSON VALLEY AND NORTHEAST NJ...

A LINE OF THUNDERSTORMS MOVING EAST ACROSS CENTRAL PENNSYLVANIA MAY
PRODUCE SCATTERED SEVERE THUNDERSTORMS ACROSS PARTS OF THE LOWER
HUDSON VALLEY AND NORTHEAST NJ AFTER 6:30 PM.

THE STORM PREDICTION CENTER HAS PLACED THIS AREA UNDER A MODERATE
RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING.

THE MAIN HAZARDOUS WEATHER THREAT WILL BE FOR DAMAGING WIND GUSTS
ASSOCIATED WITH THE LINE OF THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES CONCERNING THE POSSIBILITY OF WATCHES AND
WARNINGS.

GC

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.